Alabama, 2018

Strong Wind in Alabama, April 22 to 23, 2018

April 22 to 23, 2018 · NWS HUN · 6 events in 6 counties and zones

The combination of a strong pressure gradient and a wake low produced strong and gusty southeast winds during the mid to late evening hours. Frequent gusts over 40 mph were reported on area wind gages, including a 48 mph gust at the Huntsville International Airport during the wake low.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$167,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The combination of a strong pressure gradient and a wake low produced strong and gusty southeast winds during the mid to late evening hours. Frequent gusts over 40 mph were reported on area wind gages, including a 48 mph gust at the Huntsville International Airport during the wake low. Atop Monte Sano mountain in Huntsville, a gust of 52 mph was reported. The result were several trees and power lines being knocked down across several north Alabama counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 22, 3:05 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 22, 3:05 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
405 AM CDT Sun Apr 22 2018

.NEAR TERM...(Today)
Issued at 406 AM CDT Sun Apr 22 2018

As has been promised the past few days, the storm system to our west
was beginning to produce showers noted via local/regional radar,
west of the forecast area at this time. A surface low over southern
Louisiana was bringing a large cloud shield and associated shower
activity towards the northeast. In comparison to last night, milder
conditions were occurring with overnight temperatures only in the
low/mid 60s with SE winds 5-10 mph.

Showers will gradually overspread the area from west to east during
the course of the morning and afternoon, as that system nears from
the SW. Unlike forecast and model thoughts from the past few days,
the surface low apparently will track more to the north than east.
This will have a few implications regarding the coverage/strength of
convection and winds.

The models were in generally good agreement that a good dose of rain
will impact the region, especially this afternoon and tonight. Think
that mainly hydrological effects will be the primary consequence
during Mon/Tue from runoff of excessive rains. Chances of widespread
areal flooding look too low for a Watch issuance this issuance.
Isolated thunderstorms do look possible, mainly embedded within more
widespread showers. Low instability will be realized for most of the
area, but parts of southern Cullman county are highlighted for
marginally severe storms, given this area will be more unstable.

Strong winds look to be an issue later today and tonight, as a
pressure gradient around the approaching low produces higher winds,
especially in the higher terrain of our eastern areas. The models
ducting function has been hinting at this the past few days, and it
is still showing stronger winds. Winds will be higher over our
eastern areas, with GFS MOS forecasting winds over 30kt in Huntsville
late this afternoon, with the NAM a bit lower but with its highest
wind speeds this evening. As such, we will place a wind advisory for
our area along and east of I-65 from about 4 PM this afternoon to
after midnight.

.SHORT TERM...(Tonight through Tuesday)
Issued at 406 AM CDT Sun Apr 22 2018

Breezy to windy conditions across the east ate expected this evening
with widespread showers and isolated thunderstorms. Fortunately,
stability values remain on the low side with extreme wind shear
values. The NAM was showing over 2000 m2/s2 helicity values at
Huntsville late this evening, indicative of strong winds aloft. The
winds should diminish pretty rapidly from SW-NE after midnight, as
the strongest forcing exits the region.

Cloudy skies and widespread showers and isolated thunderstorms will
continue on Monday. The parent low from the latest guidance should
move across the Mid South and dissipate, while a comma head precip
shield moves across the Tennessee Valley Monday night into Tuesday.
A more stable atmosphere as the low exits to the east of the region
will remove thunder from the forecast for Tuesday, along with lower
rain chances. Rainfall totals upwards of 3 inches are possible by
late Tuesday, which could produce hydrological concerns.

.LONG TERM...(Tuesday night through Saturday)
Issued at 406 AM CDT Sun Apr 22 2018

Upper low/trough axis will continue to lift newd away from the cntrl
TN Valley Tue night, as lingering showers over NE AL quickly taper
off to the E during the evening period. Any lull in the rainfall
though is xpcted to be short lived heading into Wed, as another
amplifying trough pattern over the Plains states drops into the
Midwest/SE regions. As this occurs, another weak sfc boundary will
translate ewd into the region, with a shallow influx of moisture
increasing just ahead of the approaching front. Weak dynamic forcing
along the front should provide the means for some development of sct
showers Wed/Wed night, before rainfall again tapers off to the E with
the passage of this next front. The latter half of the global models
are suggesting little in the way of any cold air advection in the
wake of this next frontal passage on Thu, with afternoon highs
Wed/Thu climbing mainly into the upper 60s/near 70F. Overnight temps
Tue/Wed nights also look to remain fairly similar, with lows mainly
in the lower 50s or around the 50F mark.

After another brief dry spell Thu night, as high pressure over the
srn Plains quickly moves ewd across the wrn/cntrl Gulf regions, the
00Z ECMWF/GFS are hinting at yet another weak frontal boundary out of
the nrn/mid Plains traversing sewd into the Midwest/OH Valley states
Fri/Fri night. Most of the better forcing/lift looks to remain N of
the cntrl TN Valley, although just enough moisture may be in place
below H7 to result in a few showers thru Fri night, before drier air
above H85 mixes into the area for the start of the weekend period.
The influx of slightly drier air may at least allow overnight lows
Fri night to fall more into the mid 40s for most locations. This
doesn't look to have much affect though on afternoon temps Sat, with
highs again climbing predom into the upper 60s/near 70F under mostly
sunny skies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1258 AM CDT Sun Apr 22 2018

VFR conditions at the start of the TAF will gradually deteriorate in
the overnight, as a system to our west nears. CIGs should be reduced
into the MVFR range ~2kft AGL around 09Z over NW Alabama, and east of
the I-65 corridor towards daybreak. Along with lowering CIG values,
VIS should also be reduced into the MVFR range as showers begin
impacting the terminals, with IFR or lower reductions in the heavier
showers. Along with showers, an isolated thunderstorm is possible,
mainly embedded within the heaviest showers. Strong winds could
become an issue by the afternoon and early evening, as a SE flow in
the 15-25kt range is expected to develop. Winds could be stronger,
with low-level vertical wind shear also possible.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from 4 PM this afternoon to 1 AM CDT Monday for
     ALZ006>010-016.

TN...Wind Advisory from 4 PM this afternoon to 1 AM CDT Monday for
     TNZ076-096-097.

&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...09
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 22, 3:44 AM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
444 AM CDT Sun Apr 22 2018

ALZ001>010-016-TNZ076-096-097-222300-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
444 AM CDT Sun Apr 22 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A system approaching from our west will bring widespread showers and
isolated thunderstorms across the Tennessee Valley. Some of the
storms, especially south of the Tennessee River could become strong
this afternoon, with strong to marginally severe wind gusts possible.
Locally heavy rainfall is expected across the region, with two to
three inch amounts possible by Tuesday morning. This could result in
rises in area streams, creeks, and rivers.

Winds will also become strong this afternoon and evening east of the
Interstate 65 corridor. Southeast winds of 20 to 25 mph, with gusts
to 40 mph are expected to develop, especially in the higher and more
exposed terrain of northeast Alabama and Southern Middle Tennessee. A
Wind Advisory will be in effect from 4 PM this afternoon to after
midnight tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The probability for widespread hazardous weather is low.

Rainfall totals of two to three inches of rain expected across the
region early Monday could result in rises in areal creeks, streams
and rivers. An additional one half to one inch of rain during Monday
and Tuesday could continue to produce higher than normal river
levels.

Isolated thunderstorms are again possible Monday afternoon, with the
threat ending from west to east by sunset.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Limestone

When
April 22, 5:00 AM CST to April 23, 1:00 AM CST
Where
Limestone forecast zone
Measured
43 kt (49 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Newspaper
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Strong and gusty winds of 30-35 mph with gusts around 50 mph occurred during the evening hours of the 22nd into the early morning hours of the 23rd. A wake low event enhanced the winds and wind gusts between 8 pm and Midnight in Limestone County. A newspaper reported numerous reports of trees and power lines down across the county during this event causing power outages for at least 6700 residents. A Sheriff Deputy dispatched to one of the trees blocking Elkton Road. In doing so, another large tree fell during the event onto the vehicle causing a minor injury. Thankfully, the roll cage behind the seat of the passenger protected him from serious injury or worse. The vehicle is a total loss. Another large tree fell across Piney Creek Bridge. Another fell onto a fence of a farm allowing a number of cattle to get loose.

Strong Wind, Madison

When
April 22, 5:00 AM CST to April 23, 1:00 AM CST
Where
Madison forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Strong and gusty winds of 30-35 mph with gusts around 50 mph occurred during the evening hours of the 22nd into the early morning hours of the 23rd. A wake low event enhanced the winds and wind gusts between 10 pm and 1 am in Madison County. Peak winds of 48 mph were reported at the Huntsville International Airport at 1153 pm. Winds gusted over 40 mph in the higher elevations of Madison County from 5 pm through 1 am. A peak gust of 52 mph was registered at a CWOP weather station on Monte Sano mountain at 1003 pm. Several trees and power lines were knocked down. Power poles were snapped on Drake Avenue. Power outages were reported at many locations.

Strong Wind, Marshall

When
April 22, 5:00 AM CST to April 23, 1:00 AM CST
Where
Marshall forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Strong and gusty winds of 30-35 mph with gusts around 50 mph occurred during the evening hours of the 22nd into the early morning hours of the 23rd. A wake low event enhanced the winds and wind gusts between 10 pm and 1 am in Marshall County. Several trees and power lines were knocked down across the county.

Strong Wind, Morgan

When
April 22, 5:00 AM CST to April 23, 1:00 AM CST
Where
Morgan forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Strong and gusty winds of 25-30 mph with gusts around 40 mph occurred during the evening hours of the 22nd into the early morning hours of the 23rd. A wake low event enhanced the winds and wind gusts between 8 pm and Midnight in Morgan County. There was a report of sporadic tree damage west of Hartselle along Highway 36 at 1010 pm.

Strong Wind, Lauderdale

When
April 22, 5:00 AM CST to April 23, 10:00 AM CST
Where
Lauderdale forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Strong and gusty winds of 30-35 mph with gusts around 40 mph occurred during the evening hours of the 22nd into the early morning hours of the 23rd. A couple of trees were knocked down along Huntsville Road in Florence.

Strong Wind, Dekalb

When
April 22, 6:00 AM CST to April 23, 1:00 AM CST
Where
Dekalb forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Strong and gusty winds of 30-35 mph with gusts around 40 mph occurred during the evening hours of the 22nd into the early morning hours of the 23rd. A wake low event enhanced the winds and wind gusts between 10 pm and 1 am in DeKalb County. A tree was knocked down onto a vehicle 5 miles WSW of Crossville.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741880, 741883, 741884, 741887, 741891, 741893.